Viet Nam News
HÀ NỘI — The number of children admitted to the Hà Nội-based National Paediatrics Hospital for disorders following the use of a traditional medicine called thuốc cam has increased.
In the first three weeks of June, eight children were admitted to hospital with serious nerve and digestive system disorders.
Several of these children suffered from lead poisoning.
According to the hospital, every year, doctors receive dozens of young patients suffering from lead poisoning after ingesting thuốc cam because adults lack knowledge of the medicine’s properties.
Literally translated as "orange medicine", thuốc cam is a traditional powder with detoxification properties that can supposedly cure mouth sores, furry tongue, constipation, as well as spur growth in children.
In one such case, seven-month-old Nguyễn Văn Hòa from Ninh Bình Province was suffering from severe food poisoning. Hòa’s parents were worried western medicine would make the child vomit, so they bought thuốc cam to cure his flu and cough.
However, seven days after taking the traditional medicine, the child began vomiting and developed convulsions.
Tests by the National Paediatrics Hospital revealed Hòa was suffering from severe lead poisoning.
Dr Lê Ngọc Duy, deputy head of the Emergency and Toxic Management Department of the National Paediatrics Hospital, said “Despite warnings about lead poisoning risks in thuốc cam of unknown origin, many parents believe the "miracle medicine" can help children gain weight and cure common diseases. It is also used to clean up children’s tongue. These misconceptions result in serious consequences for children.”
Doctors said lead poisoning has serious consequences, causing diseases related to the nerve system, blood, stomach, heart and kidney. Upon entering the body, this metal accumulates for long in the internal organs, especially the bones. It takes dozens of years for it to be released from the body.
Ingesting thuốc cam is among the leading causes of lead poisoning, besides exposure to polluted environment, toys containing lead and lead bullets.
Poisoned children suffer from anaemia, frequent nausea and vomiting, abdominal pain, loss of appetite and fatigue. In more severe cases, the child gets easily irritated, is unwilling to cooperate with family members and classmates and shows signs of his intellectual development being affected.
Doctors have warned parents to avoid buying and using thuốc cam without a prescription. Further, only medicines of manufacturers and distributors that have legal certificate and clear origin should be used. — VNS